Ibuprofen and aspirin are over-the-counter NSAIDs used to relieve minor aches and pains and to reduce fever. But they are different in terms of their active ingredient, side effects, dosage and applications.

It is sometimes not advisable to take ibuprofen and aspirin together. People taking antibiotics like Paramycin and Garamycin should avoid ibuprofen while people taking anti-depressants should avoid Aspirin.

A daily low-dose aspirin is often recommended by doctors to prevent heart attacks and strokes, but only for people who have already had a stroke, heart attack or cardiovascular problems.[1] Aspirin is the most widely used medication in the world, with over 40,000 tonnes consumed annually.[2]

Comparison chart

Aspirin versus Ibuprofen comparison chart
Edit this comparison chartAspirinIbuprofen
  • current rating is 3.44/5
  • 1
  • 2
  • 3
  • 4
  • 5
(72 ratings)
  • current rating is 3.65/5
  • 1
  • 2
  • 3
  • 4
  • 5
(84 ratings)
Legal status Over the counter (U.S.) Over the counter (OTC) in the U.S.; Unscheduled (AU); GSL (UK);
Routes Most commonly oral, also rectal. Lysine acetylsalicylate may be given IV or IM Oral, rectal, topical, and intravenous
Bioavailability Rapidly and completely absorbed 49–73%
Used for Pain relief, fever reduction, anti-inflammatory. Pain relief, fever reduction, improved blood flow
Trade names Aspirin (Bayer) Ibuprofen is the generic name. Brand names for the drug include Advil, Motrin, IBU, Caldolor, EmuProfen
Formula C9H8O4 C13H18O2
Half life 300–650 mg dose: 3.1–3.2 hours; 1 g dose: 5 hours; 2 g dose: 9 hours 1.8–2 hours
Adverse effects Stomach/intenstine bleeding Severe stomach bleeding including ulcers, heartburn, gastrointestinal upset, constipation.
Pregnancy category Not safe: C (AU) D (US) C (AU); D (US)
Protein binding 99.6% 99%

Is Aspirin the same as Ibuprofen?

No. Ibuprofen is not aspirin nor does it contain aspirin. The chemical name for aspirin is acetylsalicylic acid. Aspirin is a generic drug and is sold by several manufacturers under various brand names. Ibuprofen, which is isobutylphenyl propionic acid, is also a generic that is sold under various brand names, such as Advil.

Applications

Both aspirin and ibuprofen are used for pain relief and to reduce fevers. However, aspirin is generally ineffective at treating pain caused by muscle cramps, bloating and skin irritation. In such cases, ibuprofen is preferable compared to aspirin. Aspirin is effective in treating headaches and migraines, reducing fever (although not in children), and preventing heart attacks and strokes in at-risk individuals.

Antiplatelet Effect

Both ibuprofen and aspirin have an antiplatelet effect i.e. they prevent the risk of heart attacks and strokes by improving the circulation of blood in the arteries by preventing platelet aggregation. However, the antiplatelet effect of ibuprofen is relatively mild and short-lived compared to aspirin. Doctors often prescribe a daily low-dose aspirin to cardiovascular patients at risk for heart attacks.

Prophylactic use

Taking aspirin daily at doses between 75 and 325 mg/day has been shown to be beneficial in reducing the risk of cancer, with longer use likely to provide greater benefits.[3] Cardiologists also recommend a daily dose of aspirin to prevent heart attacks. However, due to the risk of stomach bleeding, this recommendation has been amended to now apply not to the general population but only to those who are already at risk for cardiovascular health.

Drug Interactions

Ibuprofen should not be mixed with aminoglycosides such as Paromycin, Garamycin or Tobi. Aspirin should not be mixed with NSAIDs (like naproxen), anti-depressants like Celexa and Lexapro, or alcohol because it increases the risk of gastrointestinal bleeding.

Aspirin and Ibuprofen together

Ibuprofen can interfere with the anti-platelet effect of low-dose aspirin (81 mg per day). This can render aspirin less effective (this is called attenuation) when used for preventing heart attacks. However, this risk is minimal if ibuprofen is used only occasionally because aspirin has a relatively long-lasting effect on platelets. The US FDA recommends that patients who use immediate-release aspirin (not enteric coated) and take a single dose of ibuprofen 400 mg should dose the ibuprofen at least 30 minutes or longer after aspirin ingestion, or more than 8 hours before aspirin ingestion to avoid attenuation of aspirin's effect.

Note that this FDA recommendation is only for immediate-release low-dose aspirin (81 mg). The effects of the interaction of ibuprofen with enteric-coated aspirin are not known so it may not be advisable to use the two concomitantly. As always, it is best to consult your doctor about this drug interaction and the timing of when to take these drugs. Nonselective OTC NSAIDs other than ibuprofen (such as naproxen) should also be viewed as having the potential to interfere with the antiplatelet effect of low-dose aspirin.

Side effects

Potential side effects of ibuprofen include nausea, gastrointestinal bleeding, diarrhea, constipation, headache, dizziness, salt and fluid retention and hypertension. Rare side effects include esophageal ulcers, heart failure, renal impairment and confusion. Overdose can lead to death.

Potential side effects of aspirin include upset stomach, heartburn, drowsiness and headache. More severe side effects can include gastrointestinal bleeding, severe nausea, fever, swelling and hearing problems. Aspirin should be avoided up to 1 week before surgeries, including cosmetic procedures like tummy tucks or facelifts. It is also recommended to avoid aspirin during a flu infection (especially influenza type B) because doing so can lead to Reye's syndrome, a rare but potentially fatal disease of the liver.

Recommended Dosage of ibuprofen and aspirin

The adult dose for ibuprofen is between 200mg and 800mg per dose, up to four times a day. A doctor should be consulted in the case of an overdose. The adult dose for aspirin is typically 325mg, which can be taken four times a day.

Efficacy

Conclusions from various research studies examining the efficacy of ibuprofen and acetaminophen are presented below:

After ligament reconstruction

A 2004 study concluded that

Ibuprofen 800 mg thrice daily reduced pain to a greater degree than acetaminophen 1 g thrice daily, after anterior cruciate ligament reconstruction under general anaesthesia. The combination of acetaminophen and ibuprofen did not provide any superior analgesic effect.

Combined use

A more recent study in 2013 concluded that

Ibuprofen plus paracetamol combinations provided better analgesia than either drug alone (at the same dose), with a smaller chance of needing additional analgesia over about eight hours, and with a smaller chance of experiencing an adverse event.

For headaches

A study published in 1996 examined the efficacy of acetaminophen and ibuprofen in treating tension headaches. The study concluded that while both drugs are effective,

ibuprofen at 400 mg is significantly more effective than acetaminophen at 1,000 mg for treating this condition.

For children

A meta-analysis of several studies was published in 2004, which concluded that both drugs were equally effective in providing short-term pain relief in children, with roughly equal safety. However, ibuprofen (Advil) was a more effective fever-reducer.

In children, single doses of ibuprofen (4-10 mg/kg) and acetaminophen (7-15 mg/kg) have similar efficacy for relieving moderate to severe pain, and similar safety as analgesics or antipyretics. Ibuprofen (5-10 mg/kg) was a more effective antipyretic than acetaminophen (10-15 mg/kg) at 2, 4, and 6 hours posttreatment.

Another study, published in 1992, examined only the fever-reducing properties of the drugs, and had similar conclusions:

Ibuprofen provided greater temperature decrement and longer duration of antipyresis than acetaminophen when the two drugs were administered in approximately equal doses.

After childbirth

A research study in 2008 looked at the efficacy of both drugs for the relief of perineal pain after childbirth. This study concluded that

Ibuprofen was consistently better than acetaminophen at 1 hour after treatment for relief of perineal pain after childbirth without any side effects. After 2 hours, ibuprofen and acetaminophen had similar analgesic properties.

References

Share this comparison:

If you read this far, you should follow us:

"Aspirin vs Ibuprofen." Diffen.com. Diffen LLC, n.d. Web. 21 Nov 2016. < >